A 65-year-old male with a past medical history of DM2 on HD, HTN, and COPD presented to his family physician 3 weeks ago complaining of neuropathy. He was prescribed gabapentin 300 mg TID. What is one potential rare side effect cited in case reports of this medication in patients with renal dysfunction?
Rhabdomyolysis. There are several case reports of gabapentin induced rhabdomyolysis in patients with renal dysfunction. The cited reference is a case report that describes a diabetic patient who was prescribed gabapentin for neuropathy. Three weeks later, he presented to the ED with decreased urine output, reddish-colored urine, fatigue, diffuse lower extremity muscle pain, and gait instability. Laboratory studies were remarkable for creatinine 7.9 mg/dL (baseline 1.2 mg/dL), CPK 75,680 U/L, and positive urine myoglobin. A muscle biopsy showed changes indicating myopathy. Gabapentin was thought to be the cause given the temporal relationship between symptom onset and resolution with use of the drug. Other case reports also show this temporal relationship between gabapentin use and rhabdomyolysis.
Bilgir O, Calan M, Bilgir F, Kebapçilar L, Yüksel A, Yildiz Y, Sari I. Gabapentin-induced rhabdomyolysis in a patient with diabetic neuropathy. Intern Med. 2009;48(12):1085-7. doi: 10.2169/internalmedicine.48.1766. Epub 2009 Jun 15. PMID: 19525604.
Submitted by: Jacob Zahn, DO candidate, Central Ohio Poison Center, Columbus Ohio